Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Am Vet Med Assoc. 2006 Oct 1;229(7):1113-7.

Acute hepatic failure and coagulopathy associated with xylitol ingestion in eight dogs.

Author information

  • 1American Society for the Prevention of Cruelty to Animals Animal Poison Control Center, 1717 S Philo Rd, Ste 36, Urbana, IL 61802-6044, USA.

Abstract

CASE DESCRIPTION:

8 adult dogs were evaluated for treatment of lethargy and vomiting after ingestion of xylitol, a sugar alcohol used as a sweetener in various products.

CLINICAL FINDINGS:

In addition to vomiting and lethargy, 5 of the dogs had widespread petechial, ecchymotic, or gastrointestinal tract hemorrhages. Common clinicopathologic findings included moderately to severely high serum activities of liver enzymes, hyperbilirubinemia, hypoglycemia, hyperphosphatemia, prolonged clotting times, and thrombocytopenia. Necropsies were performed on 3 dogs and severe hepatic necrosis was found in 2. In the third dog, histologic examination revealed severe hepatocyte loss or atrophy with lobular collapse.

TREATMENT AND OUTCOME:

Treatments varied among dogs and included IV administration of fluids; plasma transfusions; and, if indicated, administration of dextrose. Three dogs were euthanatized, 2 dogs died, 2 dogs made a complete recovery, and 1 dog was recovering but was lost to follow-up.

CLINICAL RELEVANCE:

Although xylitol causes hypoglycemia in dogs, hepatic failure after ingestion has not previously been reported. Because an increasing number of consumer products contain xylitol, clinicians should be aware that ingestion of xylitol can have serious, life-threatening effects.

PMID:
17014359
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Atypon
    Loading ...
    Write to the Help Desk